The Annals of Statistics

Asymptotic Properties of Adaptive designs for Clinical Trials with delayed Response

Z.D. Bai,Feifang Hu, and William F. Rosenberger

Full-text: Open access

Abstract

For adaptive clinical trials using a generalized Friedman’s urn design, we derive the limiting distribution of the urn composition under staggered entry and delayed response. The stochastic delay mechanism is assumed to depend on both the treatment assigned and the patient’s response. A very general setup is employed with $K$ treatments and $L$ responses. When $L = K =2$, one example of a generalized Friedman’s urn design is the randomized play-the-winner rule. An application of this rule occurred in a clinical trial of depression, which had staggered entry and delayed response. We show that maximum likelihood estimators from such a trial have the usual asymptotic properties.

Article information

Source
Ann. Statist. Volume 30, Number 1 (2002), 122-139.

Dates
First available: 5 March 2002

Permanent link to this document
http://projecteuclid.org/euclid.aos/1015362187

Digital Object Identifier
doi:10.1214/aos/1015362187

Mathematical Reviews number (MathSciNet)
MR1892658

Zentralblatt MATH identifier
1012.62087

Subjects
Primary: 62G10: Hypothesis testing

Keywords
Generalized Friedman’s urn martingales randomization randomized play-the-winner rule staggered entry treatment allocation urn models

Citation

Bai, Z.D.; Hu, Feifang; Rosenberger, William F. Asymptotic Properties of Adaptive designs for Clinical Trials with delayed Response. The Annals of Statistics 30 (2002), no. 1, 122--139. doi:10.1214/aos/1015362187. http://projecteuclid.org/euclid.aos/1015362187.


Export citation

References

  • ANDERSEN, J., FARIES, D. and TAMURA, R. (1994). A randomized play-the-winner design for multi-arm clinical trials. Comm. Statist. Theory Methods 23 309-323.
  • ATHREYA, K. B. and KARLIN, S. (1968). Embedding of urn schemes into continuous time Markov branching processes and related limit theorems. Ann. Math. Statist. 39 1801-1817.
  • BAI, Z. D. and HU, F. (1999). Asymptotic theorems for urn models with nonhomogeneous generating matrices. Stochastic Process. Appl. 80 87-101.
  • BANDYOPADHYAY, U. and BISWAS, A. (1996). Delayed response in randomized play-the-winner rule: a decision theoretic outlook. Calcutta Statist. Assoc. Bull. 46 69-88.
  • BARTLETT, R. H., ROLOFF, D. W., CORNELL, R. G., ANDREWS, A. F., DILLON, P. W. and
  • ZWISCHENBERGER, J. B. (1985). Extracorporeal circulation in neonatal respiratory failure: a prospective randomized study. Pediatrics 76 479-487.
  • HALL, P. and HEYDE, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, San Diego.
  • HARDWICK, J. and STOUT, Q. (1998). Flexible algorithms for creating and analyzing adaptive sampling procedures. In New Developments and Applications in Experimental Design (N. Flournoy, W. F. Rosenberger, and W. K. Wong, eds.) 91-105. IMS, Hayward, CA.
  • ROSENBERGER, W. F. (1996). New directions in adaptive designs. Statist. Sci. 11 137-149.
  • ROSENBERGER, W. F. (1999). Randomized play-the-winner clinical trials: review and recommendations. Controlled Clinical Trials 20 328-342.
  • ROSENBERGER, W. F., FLOURNOY, N. and DURHAM, S. D. (1997). Asymptotic normality of maximum likelihood estimators from multiparameter response-driven designs. J. Statist. Plann. Inference 60 69-76.
  • ROSENBERGER, W. F. and GRILL, S. G. (1997). A sequential design for psychophysical experiments: an application to estimating timing of sensory events. Statistics in Medicine 16 2245-2260.
  • ROSENBERGER, W. F. and HU, F. (1999). Bootstrap methods for adaptive designs. Statistics in Medicine 18 1757-1767.
  • ROSENBERGER, W. F. and SESHAIYER, P. (1997). Adaptive survival trials. Journal of Biopharmaceutical Statistics 7 617-624.
  • SMYTHE, R. T. (1996). Central limit theorems for urn models. Stochastic Process. Appl. 65 115- 137.
  • TAMURA, R. N., FARIES, D. E., ANDERSEN, J. S. and HEILIGENSTEIN, J. H. (1994). A case study of an adaptive clinical trial in the treatment of out-patients with depressive disorder. J. Amer. Statist. Assoc. 89 768-776.
  • WEI, L. J. (1979). The generalized Polya's urn design for sequential medical trials. Ann. Statist. 7 291-296.
  • WEI, L. J. (1988). Exact two-sample permutation tests based on the randomized play-the-winner rule. Biometrika 75 603-606.
  • WEI, L. J. and DURHAM, S. (1978). The randomized play-the-winner rule in medical trials. J. Amer. Statist. Assoc. 73 840-843.
  • WEI, L. J., SMYTHE, R. T., LIN, D. Y. and PARK, T. S. (1990). Statistical inference with datadependent treatment allocation rules. J. Amer. Statist. Assoc. 85 156-162.
  • CHARLOTTESVILLE, VIRGINIA 22904-4135 E-MAIL: fh6e@pitman.stat.virginia.edu W. F. ROSENBERGER DEPARTMENT OF MATHEMATICS AND STATISTICS
  • UNIVERSITY OF MARYLAND, BALTIMORE COUNTY 1000 HILLTOP CIRCLE
  • BALTIMORE, MARYLAND 21250